Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Trizivir questions
May 18, 2003

Hi -

I recently tested positive, and it looks like my numbers are pretty good: CD4 @ 700, VL 15,000. My doctor has prescribed Trizivir as the initial regimen (one pill, twice daily). My questions are:

(1) What are the immediate and long-term side effects of Trizivir? My doctor has indicated there may be a severe allergic reaction to the abacavir, but are there any less serious side effects I should be aware of? (2) If I am consistently compliant with the regiment, and my VL drops to undetectable, will I need to take Trizivir indefinitely? Will I need to switch to something else at some point? (3) What are the chances of lipodystrophy/lipoatrophy occuring with this regimen, considering my CD4 and VL? My diet is really good, and exercise regularly (weights, aerobic, yoga).

Thanks a lot - this is a great service you all are providing.

Jay

Response from Dr. Young

Thank you for your question.

Trizivir should be a good medication for you, particularly noting your low initial viral load.

The side effect profile of Trizivir is very well characterized-- the most important to know about is the allergic reaction that about 5% of persons can develop to the abacavir component of Trizivir. Aside from this, it is safe to say that zidovudine (ZDV, AZT) is probably responsible for most of the side effects associated with the medication. These are typically very mild in this dosing, and can include, headache, nausea, fatigue and rarely, anemia. It would seem that persons initiating therapy with lower CD4s are at higher risk for these side effects. Whether stated here or not, if you have any side effects, I'd ask you to talk to your doctor about strategies to minimize the symptoms.

As for your second question, the duration of therapy is never entirely clear. You report that your CD4 count is currently about 700-- as such, it would be worth pointing out that many physicians would likely recommend waiting to initiate therapy (assuming that you do not have acute retroviral syndrome). Treatment failures can and do occur, but much, much less frequently among persons who find the way to be 100% adherent to treatment.

It would also be relevant to follow the results of the ongoing ACTG clinical trial 5095-- a study that was, in part prematurely discontinued because of relative under performance of Trizivir compared with Combivir-efavirenz or Trizivir-efavirenz. This study enrolled a high proportion of persons with very high viral loads, and we had known for some time that these persons would likely fare less well on Trizivir than on efavirenz-based therapy. Exactly what this means for persons like you with low initial viral loads is not yet clear, though this data may very well be presented at this summer's International AIDS Society meeting in Paris (watch for conference coverage at TheBody).

Lastly, about lipodystrophy-- there is much debate over the causes of lipodystrophy (fat accumulation and fat atrophy). An emerging theme is that persons who wait to initiate therapy to low CD4 counts are irreversibly at increased risk for developing body fat abnormalities. Thus, starting with higher CD4s would mitigate this risk. There also appears to be increased risk of lipoatrophy with the use of stavudine (Zerit)-- a medication that you're not taking, and perhaps with some protease inhibitors (this later point remains very controversial).

I hope this answers your questions-- at least in part. Good luck. BY



Previous
heart disease
Next
do meds work on asymptomatic patients? (When to start)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement